Alert archive / California / Winter Storm Warnings in 2016
Winter Storm Warning 5, NWS Medford, OR
NWS Medford, OR issued this winter storm warning at Nov 18, 2016, 4:03 AM PST for Siskiyou County, California. It took effect at Nov 18, 2016, 10:00 PM PST. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 18, 2016, 4:03 AM PST (12:03 UTC)
- In effect from
- Nov 18, 2016, 10:00 PM PST
- Expired
- Nov 19, 2016, 10:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 19, 9:00 AM PST | SNOW 3 | Tennant, CA | SPOTTER REPORTS THAT THERE WAS ABOUT 3 INCHES OF SNOW ON THE ROOF OF HIS CAR THIS MORNING, AND THAT THE SNOW BEGAN AROUND MIDNIGHT. IT IS STILL LIGHTLY SNOWING. THE DURATION OF THE SNOW EVENT WAS 9 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WWUS46 KMFR 181203 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 403 AM PST FRI NOV 18 2016 ...FIRST MAJOR SNOW OF THE SEASON LATE TONIGHT INTO SATURDAY MORNING... .HEAVY SNOW IS EXPECTED OVER PORTIONS OF SISKIYOU COUNTY IN NORTHERN CALIFORNIA LATE TONIGHT INTO SATURDAY MORNING AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STRONG SOUTHERLY FLOW WILL PUMP VERY MOIST AIR NORTHWARD THROUGH THE SACRAMENTO VALLEY AND HEAVY UPSLOPE PRECIPITATION WILL DEVELOP OVER SOUTH CENTRAL SISKIYOU COUNTY IN THE VICINITY OF MOUNT SHASTA. SNOW LEVELS ARE EXPECTED TO LOWER TO BETWEEN 3000 AND 3500 FEET DURING THE PEAK OF THE EVENT EARLY SATURDAY MORNING... WHICH MAY BRING IMPACTS FROM HEAVY SNOW ALL THE WAY DOWN TO INTERSTATE 5 NEAR MOUNT SHASTA CITY. CONFIDENCE IN THIS STORM IS MODERATE TO HIGH...WITH THE MAIN UNCERTAINTY BEING HOW MUCH SNOW WILL ACCUMULATE ON ROAD SURFACES...ESPECIALLY BELOW 4000 FEET. CAZ080>083-182300- /O.UPG.KMFR.WS.A.0007.161119T0600Z-161119T1800Z/ /O.NEW.KMFR.WS.W.0005.161119T0600Z-161119T1800Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...MCCLOUD 403 AM PST FRI NOV 18 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY ABOVE 3500 FEET... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY. THE WINTER STORM WATCH HAS BEEN UPGRADED. * SNOW ACCUMULATIONS...6 TO 12 INCHES. * SNOWFALL RATES...1 TO 2 INCHES PER HOUR POSSIBLE AT THE PEAK OF THE EVENT EARLY SATURDAY MORNING. * ELEVATION...ABOVE 3500 FEET. * TIMING...RAIN AND SNOW WILL DEVELOP THIS EVENING WITH A SNOW LEVEL INITIALLY AROUND 5000 FEET. SNOW LEVELS WILL LOWER TO AROUND 3500 FEET AS PRECIPITATION BECOMES HEAVY LATE TONIGHT INTO SATURDAY MORNING. * LOCATIONS INCLUDE...MOUNT SHASTA CITY...MOUNT SHASTA SKI PARK AND MCCLOUD. THIS INCLUDES PORTIONS OF INTERSTATE 5 NEAR MOUNT SHASTA CITY AS WELL AS HIGHWAY 89 EAST TO THE SISKIYOU COUNTY BORDER. * IMPACTS...ROADWAYS MAY BECOME SNOW COVERED AND SLIPPERY. VISIBILITIES WILL BE REDUCED IN FALLING SNOW. INTENSE SNOWFALL AT THE PEAK OF THE EVENT LATE TONIGHT MAY PRODUCE A FEW HOURS OF VERY DIFFICULT TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * STOCK AN EMERGENCY KIT WITH TIRE CHAINS... FLASHLIGHT... BATTERIES... BLANKETS... FOOD... WATER... AND MEDICATIONS. * THE SAFEST PLACE DURING A WINTER STORM IS INDOORS. * PLAN NOW TO AVOID TRAVELING DURING THE STORM. * IF YOU MUST TRAVEL, KEEP TIRE CHAINS, A FLASHLIGHT, BLANKETS, FOOD, WATER, MEDICATIONS, AND A FULLY CHARGED PHONE WITH YOU. * A WINTER STORM WARNING MEANS THAT SEVERE WINTER WEATHER IS LIKELY AND POSES A THREAT TO LIFE AND PROPERTY. TAKE PROTECTIVE ACTION NOW. && $$ DW
5 follow-up statements
042 WWUS46 KMFR 181626 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 826 AM PST FRI NOV 18 2016 ...FIRST MAJOR SNOW OF THE SEASON LATE TONIGHT INTO SATURDAY MORNING... .HEAVY SNOW IS EXPECTED OVER PORTIONS OF SISKIYOU COUNTY IN NORTHERN CALIFORNIA LATE TONIGHT INTO SATURDAY MORNING AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STRONG SOUTHERLY FLOW WILL PUMP VERY MOIST AIR NORTHWARD THROUGH THE SACRAMENTO VALLEY AND HEAVY UPSLOPE PRECIPITATION WILL DEVELOP OVER SOUTH CENTRAL SISKIYOU COUNTY IN THE VICINITY OF MOUNT SHASTA. SNOW LEVELS ARE EXPECTED TO LOWER TO BETWEEN 3000 AND 3500 FEET DURING THE PEAK OF THE EVENT LATE TONIGHT AND EARLY SATURDAY MORNING... WHICH IS EXPECTED TO BRING IMPACTS FROM HEAVY SNOW ALL THE WAY DOWN TO INTERSTATE 5 NEAR MOUNT SHASTA CITY. CONFIDENCE IN THIS STORM IS MODERATE TO HIGH...WITH THE MAIN UNCERTAINTY BEING HOW MUCH SNOW WILL ACCUMULATE ON ROAD SURFACES...ESPECIALLY BELOW 4000 FEET. CAZ080>083-190400- /O.CON.KMFR.WS.W.0005.161119T0600Z-161119T1800Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...MCCLOUD 826 AM PST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY ABOVE 3500 FEET... * SNOW ACCUMULATIONS...5 TO 10 INCHES WITH 10 TO 20 INCHES POSSIBLE ABOVE 6000 FEET ELEVATION. * SNOWFALL RATES...1 TO 2 INCHES PER HOUR POSSIBLE AT THE PEAK OF THE EVENT LATE TONIGHT AND EARLY SATURDAY MORNING. * ELEVATION...ABOVE 3500 FEET. * TIMING...RAIN AND SNOW WILL DEVELOP THIS EVENING WITH A SNOW LEVEL INITIALLY AROUND 5000 FEET. SNOW LEVELS WILL LOWER TO AROUND 3500 FEET AS PRECIPITATION BECOMES HEAVY LATE TONIGHT INTO SATURDAY MORNING. * LOCATIONS INCLUDE...MOUNT SHASTA CITY...MOUNT SHASTA SKI PARK AND MCCLOUD. THIS INCLUDES PORTIONS OF INTERSTATE 5 NEAR MOUNT SHASTA CITY AS WELL AS HIGHWAY 89 EAST TO THE SISKIYOU COUNTY BORDER. * IMPACTS...ROADWAYS MAY BECOME SNOW COVERED AND SLIPPERY. VISIBILITIES WILL BE REDUCED IN FALLING SNOW. INTENSE SNOWFALL AT THE PEAK OF THE EVENT LATE TONIGHT MAY PRODUCE A FEW HOURS OF VERY DIFFICULT TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * STOCK AN EMERGENCY KIT WITH TIRE CHAINS... FLASHLIGHT... BATTERIES... BLANKETS... FOOD... WATER... AND MEDICATIONS. * THE SAFEST PLACE DURING A WINTER STORM IS INDOORS. * PLAN NOW TO AVOID TRAVELING DURING THE STORM. * IF YOU MUST TRAVEL... KEEP TIRE CHAINS... A FLASHLIGHT... BLANKETS... FOOD... WATER... MEDICATIONS... AND A FULLY CHARGED PHONE WITH YOU. * A WINTER STORM WARNING MEANS THAT SEVERE WINTER WEATHER IS LIKELY AND POSES A THREAT TO LIFE AND PROPERTY. TAKE PROTECTIVE ACTION NOW. && $$ CC
547 WWUS46 KMFR 182148 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 148 PM PST FRI NOV 18 2016 ...FIRST MAJOR SNOW OF THE SEASON LATE TONIGHT INTO SATURDAY MORNING... .HEAVY SNOW IS EXPECTED OVER PORTIONS OF SISKIYOU COUNTY IN NORTHERN CALIFORNIA LATE TONIGHT INTO SATURDAY MORNING AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STRONG SOUTHERLY FLOW WILL PUMP VERY MOIST AIR NORTHWARD THROUGH THE SACRAMENTO VALLEY AND HEAVY UPSLOPE PRECIPITATION WILL DEVELOP OVER SOUTH CENTRAL SISKIYOU COUNTY IN THE VICINITY OF MOUNT SHASTA. SNOW LEVELS ARE EXPECTED TO LOWER TO 3500 FEET DURING THE PEAK OF THE EVENT LATE TONIGHT AND EARLY SATURDAY MORNING... WHICH IS EXPECTED TO BRING IMPACTS FROM HEAVY SNOW ALL THE WAY DOWN TO INTERSTATE 5 NEAR MOUNT SHASTA CITY. CONFIDENCE IN THIS STORM IS MODERATE TO HIGH...WITH THE MAIN UNCERTAINTY BEING HOW MUCH SNOW WILL ACCUMULATE ON ROAD SURFACES...ESPECIALLY BELOW 4000 FEET. CAZ080>083-190700- /O.CON.KMFR.WS.W.0005.161119T0600Z-161119T1800Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...MCCLOUD 148 PM PST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY ABOVE 3500 FEET... * SNOW ACCUMULATIONS...5 TO 10 INCHES WITH 10 TO 20 INCHES POSSIBLE ABOVE 6000 FEET ELEVATION. * SNOWFALL RATES...1 TO 2 INCHES PER HOUR POSSIBLE AT THE PEAK OF THE EVENT LATE TONIGHT AND EARLY SATURDAY MORNING. * ELEVATION...ABOVE 3500 FEET. * TIMING...RAIN AND SNOW WILL DEVELOP THIS EVENING WITH A SNOW LEVEL INITIALLY AROUND 5000 FEET. SNOW LEVELS WILL LOWER TO AROUND 3500 FEET AS PRECIPITATION BECOMES HEAVY LATE TONIGHT AND SATURDAY MORNING. * LOCATIONS INCLUDE...MOUNT SHASTA CITY...MOUNT SHASTA SKI PARK...MCCLOUD AND RURAL AREAS SOUTH OF TENNANT. THIS INCLUDES PORTIONS OF INTERSTATE 5 NEAR MOUNT SHASTA CITY AS WELL AS HIGHWAY 89 EAST TO THE SISKIYOU COUNTY BORDER. ADDITIONALLY THIS INCLUDES MOUNTAINS IN SOUTHWEST SISKIYOU COUNTY AS WELL AS HIGHER PORTIONS OF SAWYERS BAR ROAD AND HIGHWAY 3 SOUTH OF CALLAHAN...INCLUDING SCOTT MOUNTAIN PASS. * IMPACTS...ROADWAYS WILL BECOME SNOW COVERED AND HAZARDOUS. ROADWAYS MAY BECOME IMPASSABLE AT TIMES. VISIBILITIES WILL BE REDUCED IN FALLING SNOW. INTENSE SNOWFALL AT THE PEAK OF THE EVENT LATE TONIGHT AND EARLY SATURDAY MORNING WILL PRODUCE SEVERAL HOURS OF VERY DIFFICULT TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * STOCK AN EMERGENCY KIT WITH TIRE CHAINS... FLASHLIGHT... BATTERIES... BLANKETS... FOOD... WATER... AND MEDICATIONS. * THE SAFEST PLACE DURING A WINTER STORM IS INDOORS. * PLAN NOW TO AVOID TRAVELING DURING THE STORM. * IF YOU MUST TRAVEL... KEEP TIRE CHAINS... A FLASHLIGHT... BLANKETS... FOOD... WATER... MEDICATIONS... AND A FULLY CHARGED PHONE WITH YOU. * A WINTER STORM WARNING MEANS THAT SEVERE WINTER WEATHER IS LIKELY AND POSES A THREAT TO LIFE AND PROPERTY. TAKE PROTECTIVE ACTION NOW. && $$ CC
107 WWUS46 KMFR 190651 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1051 PM PST FRI NOV 18 2016 ...FIRST MAJOR SNOW OF THE SEASON LATE TONIGHT INTO SATURDAY MORNING... .HEAVY SNOW IS EXPECTED OVER PORTIONS OF SISKIYOU COUNTY IN NORTHERN CALIFORNIA LATE TONIGHT INTO SATURDAY MORNING AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STRONG SOUTHERLY FLOW WILL PUMP VERY MOIST AIR NORTHWARD THROUGH THE SACRAMENTO VALLEY AND HEAVY UPSLOPE PRECIPITATION WILL DEVELOP OVER SOUTH CENTRAL SISKIYOU COUNTY IN THE VICINITY OF MOUNT SHASTA. SNOW LEVELS ARE EXPECTED TO LOWER TO 3500 FEET DURING THE PEAK OF THE EVENT LATE TONIGHT AND EARLY SATURDAY MORNING...WHICH IS EXPECTED TO BRING IMPACTS FROM HEAVY SNOW ALL THE WAY DOWN TO INTERSTATE 5 NEAR MOUNT SHASTA CITY. CONFIDENCE IN THIS STORM IS MODERATE TO HIGH... WITH THE MAIN UNCERTAINTY BEING HOW MUCH SNOW WILL ACCUMULATE ON ROAD SURFACES...ESPECIALLY BELOW 4000 FEET. CAZ080>083-191500- /O.CON.KMFR.WS.W.0005.000000T0000Z-161119T1800Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...MCCLOUD 1051 PM PST FRI NOV 18 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY ABOVE 3500 FEET... * SNOW ACCUMULATIONS...5 TO 10 INCHES WITH 10 TO 20 INCHES POSSIBLE ABOVE 6000 FEET ELEVATION. * SNOWFALL RATES...1 TO 2 INCHES PER HOUR POSSIBLE AT THE PEAK OF THE EVENT LATE TONIGHT AND EARLY SATURDAY MORNING. * ELEVATION...ABOVE 3500 FEET. * TIMING...RAIN AND SNOW WILL DEVELOP THIS EVENING WITH A SNOW LEVEL INITIALLY AROUND 5000 FEET. SNOW LEVELS WILL LOWER TO AROUND 3500 FEET AS PRECIPITATION BECOMES HEAVY LATE TONIGHT AND SATURDAY MORNING. * LOCATIONS INCLUDE...MOUNT SHASTA CITY...MOUNT SHASTA SKI PARK...MCCLOUD AND RURAL AREAS SOUTH OF TENNANT. THIS INCLUDES PORTIONS OF INTERSTATE 5 NEAR MOUNT SHASTA CITY AS WELL AS HIGHWAY 89 EAST TO THE SISKIYOU COUNTY BORDER. ADDITIONALLY THIS INCLUDES MOUNTAINS IN SOUTHWEST SISKIYOU COUNTY AS WELL AS HIGHER PORTIONS OF SAWYERS BAR ROAD AND HIGHWAY 3 SOUTH OF CALLAHAN...INCLUDING SCOTT MOUNTAIN PASS. * IMPACTS...ROADWAYS WILL BECOME SNOW COVERED AND HAZARDOUS. ROADWAYS MAY BECOME IMPASSABLE AT TIMES. VISIBILITIES WILL BE REDUCED IN FALLING SNOW. INTENSE SNOWFALL AT THE PEAK OF THE EVENT LATE TONIGHT AND EARLY SATURDAY MORNING WILL PRODUCE SEVERAL HOURS OF VERY DIFFICULT TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE SAFEST PLACE DURING A WINTER STORM IS INDOORS. * PLAN NOW TO AVOID TRAVELING DURING THE STORM. * IF YOU MUST TRAVEL... KEEP TIRE CHAINS... A FLASHLIGHT... BLANKETS... FOOD... WATER... MEDICATIONS... AND A FULLY CHARGED PHONE WITH YOU. * A WINTER STORM WARNING MEANS THAT SEVERE WINTER WEATHER IS LIKELY AND POSES A THREAT TO LIFE AND PROPERTY. TAKE PROTECTIVE ACTION NOW. && $$
239 WWUS46 KMFR 191120 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 320 AM PST SAT NOV 19 2016 ...FIRST MAJOR SNOW OF THE SEASON THIS MORNING... .HEAVY SNOW IS EXPECTED OVER PARTS OF SISKIYOU COUNTY IN NORTHERN CALIFORNIA THIS MORNING AS A COLD FRONT MOVES THROUGH THE AREA. STRONG SOUTHERLY FLOW WILL PUMP VERY MOIST AIR NORTHWARD THROUGH THE SACRAMENTO VALLEY AND HEAVY UPSLOPE PRECIPITATION WILL CONTINUE OVER SOUTH CENTRAL SISKIYOU COUNTY IN THE VICINITY OF MOUNT SHASTA. SNOW LEVELS ARE EXPECTED TO LOWER TO 3500 FEET BY DAYBREAK...WHICH IS EXPECTED TO BRING IMPACTS FROM HEAVY SNOW ALL THE WAY DOWN TO INTERSTATE 5 NEAR MOUNT SHASTA CITY. THE MAIN UNCERTAINTY WITH THIS STORM IS HOW MUCH SNOW WILL ACCUMULATE ON ROAD SURFACES...ESPECIALLY BELOW 4000 FEET. CAZ080>083-191800- /O.CON.KMFR.WS.W.0005.000000T0000Z-161119T1800Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...MCCLOUD 320 AM PST SAT NOV 19 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING ABOVE 3500 FEET... * SNOW ACCUMULATIONS...5 TO 10 INCHES WITH 10 TO 20 INCHES POSSIBLE ABOVE 6000 FEET ELEVATION. * SNOWFALL RATES...1 TO 2 INCHES PER HOUR POSSIBLE AT THE PEAK OF THE STORM BEFORE AND AROUND DAYBREAK. * ELEVATION...ABOVE 3500 FEET. * TIMING...SNOW LEVELS WILL LOWER TO AROUND 3500 FEET AS PRECIPITATION BECOMES HEAVY EARLY THIS MORNING. * LOCATIONS INCLUDE...MOUNT SHASTA CITY...MOUNT SHASTA SKI PARK...MCCLOUD AND RURAL AREAS SOUTH OF TENNANT. THIS INCLUDES PORTIONS OF INTERSTATE 5 NEAR MOUNT SHASTA CITY AS WELL AS HIGHWAY 89 EAST TO THE SISKIYOU COUNTY BORDER. ADDITIONALLY THIS INCLUDES MOUNTAINS IN SOUTHWEST SISKIYOU COUNTY AS WELL AS HIGHER PORTIONS OF SAWYERS BAR ROAD AND HIGHWAY 3 SOUTH OF CALLAHAN...INCLUDING SCOTT MOUNTAIN PASS. * IMPACTS...ROADWAYS WILL BECOME SNOW COVERED AND HAZARDOUS. ROADWAYS MAY BECOME IMPASSABLE AT TIMES. VISIBILITIES WILL BE REDUCED IN FALLING SNOW. INTENSE SNOWFALL EARLY THIS MORNING WILL PRODUCE SEVERAL HOURS OF VERY DIFFICULT TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE SAFEST PLACE DURING A WINTER STORM IS INDOORS. * PLAN NOW TO AVOID TRAVELING DURING THE STORM. * IF YOU MUST TRAVEL...KEEP TIRE CHAINS...A FLASHLIGHT... BLANKETS...FOOD...WATER...MEDICATIONS...AND A FULLY CHARGED PHONE WITH YOU. * A WINTER STORM WARNING MEANS THAT SEVERE WINTER WEATHER IS LIKELY AND POSES A THREAT TO LIFE AND PROPERTY. TAKE PROTECTIVE ACTION NOW. && $$
449 WWUS46 KMFR 191805 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1005 AM PST SAT NOV 19 2016 CAZ082-083-200215- /O.EXP.KMFR.WS.W.0005.000000T0000Z-161119T1800Z/ /O.NEW.KMFR.WW.Y.0021.161119T1805Z-161120T0600Z/ SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...MCCLOUD 1005 AM PST SAT NOV 19 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE 4500 FEET... ...WINTER STORM WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. * SNOW ACCUMULATIONS...2 TO 5 INCHES ABOVE 4500 FEET ELEVATION WITH 6 OR MORE INCHES POSSIBLE ABOVE 6000 FEET ELEVATION. * WINDS...SOUTH WINDS 10 TO 15 MPH EXCEPT SOUTH 20 TO 30 MPH ABOVE 5000 FEET ELEVATION WITH STRONGER WINDS ABOVE 6000 FEET. WITH STRONGER WINDS OVER THE HIGHER TERRAIN, BLOWING SNOW IS POSSIBLE, MAINLY ABOVE 5000 FT ELEVATIONS. * ELEVATION...ABOVE 4500 FEET. * TIMING...LIGHT TO MODERATE SNOW SHOWERS WILL CONTINUE THROUGH THIS EVENING. SNOW LEVELS WILL GRADUALLY RISE FROM 4000 TO 4500 FEET TODAY. THEN ADDITIONAL SNOW IS POSSIBLE TONIGHT AND SUNDAY MORNING OVER THE MOUNTAINS WITH SNOW LEVELS AROUND 5000 FEET. * LOCATIONS INCLUDE... THIS INCLUDES HIGHWAY 89 NEAR SNOWMANS SUMMIT...RURAL AREAS ABOVE 4500 FEET NEAR MOUNT SHASTA CITY AND SOUTH OF TENNANT. * IMPACTS...SNOW COVERED AND SLIPPERY ROADWAYS MAY BE EXPECTED WITH POTENTIALLY HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE SAFEST PLACE DURING A WINTER STORM IS INDOORS. * PLAN NOW TO AVOID TRAVELING DURING THE STORM. * IF YOU MUST TRAVEL...KEEP TIRE CHAINS...A FLASHLIGHT... BLANKETS...FOOD...WATER...MEDICATIONS...AND A FULLY CHARGED PHONE WITH YOU. * A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. && $$ CAZ080-081-191915- /O.EXP.KMFR.WS.W.0005.000000T0000Z-161119T1800Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- 1005 AM PST SAT NOV 19 2016 ...WINTER STORM WARNING HAS EXPIRED... SNOW HAS DECREASED. EXPECT LIGHT SNOW ACCUMULATIONS TO CONTINUE OVER THE MOUNTAINS ABOVE 4500 FEET TODAY AND THIS EVENING. ADDITIONAL LIGHT TO MODERATE SNOW IS POSSIBLE TONIGHT AND SUNDAY MORNING ABOVE 5000 FEET ELEVATION. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Nov 17, 10:00 PM PST, 6 hours 3 minutes earlier.
Area forecast discussion, Nov 17, 10:00 PM PST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1000 PM PST Thu Nov 17 2016
Updated AVIATION Section
.DISCUSSION...Will not be making any changes to the forecast this
evening. High pressure is in control tonight with the ridge axis
overhead. A weak warm front offshore will push northward overnight
and this will send some mid-high level cloud cover into the area.
There may even be a few light echoes on radar through Friday
morning along the coast or over the Umpqua, but most of these will
have difficulty reaching through a very dry layer that exists from
850-700 mb. Can't completely rule out a few drips in those areas,
but it is much more likely not to rain.
That will change late Friday through Saturday as low pressure out
near 44N and 135W sends a strong cold front onshore. It will get
windy in the usual locations (Shasta Valley/East Side) ahead of
this front Friday and some of these winds will also surface in
portions of the Rogue Valley. Wind advisories are out and can be
viewed at NPWMFR.
Rain chances will increase Friday afternoon along the coast, then
Friday night into Saturday inland. This front, however, will
direct its heaviest precipitation into northern California,
especially the Mount Shasta region. This early season storm is
expected to bring a period of heavy precipitation there late
Friday night through Saturday morning that could lower the snow
level down to around 3500 feet, which could mean heavy snow for
areas in and around Mount Shasta City. Snow amounts will be very
dependent upon precipitation intensity and road surface/subsurface
temperatures and this could mean the difference between a very
significant travel impact on Interstate 5 and just wet, slushy
roadways. Local studies here have shown that nearly all of the
cases where 850 temps are <2C, 1000-700mb thicknesses are <2884m
and 700mb flow was from 180-210 degrees at 50kt or greater,
resulted in heavy snow and a significant travel hazard on the
interstate. Model guidance really hasn't wavered much on this,
with the new 00z NAM12 still showing all parameters supporting
the potential for heavy snow. We still have a winter storm watch
out for this at WSWMFR and we'll look for continued support in the
remainder of the 00z guidance coming in this evening before
pulling the trigger on a warning. -Spilde
&&
.AVIATION...18/06Z TAF cycle...VFR conditions will prevail through
around 09z. Areas of IFR cigs/vsbys will return to the west side
valleys late tonight through mid-morning Friday. With surface
temp/dewpoint spreads only 1-3 degrees F at this time, have
maintained the going forecast with IFR developing near 09z at KRBG
and about 11Z at KMFR. Conditions should become VFR again by 17-18Z.
Ceilings will gradually lower along the coast and inland over the
west side Friday afternoon and evening with terrain gradually
becoming obscured again. Light rain will move onshore by late
afternoon, then spread inland during the evening, but will affect
areas primarily west of the Cascades. Gusty south to southeast winds
will develop in the Shasta Valley, portions of the Rogue Valley and
over the east side Friday afternoon and evening. There may be a
period of low-level wind speed shear at KOTH Friday evening. -Spilde
Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.
&&
.MARINE...Updated 145 PM PST Thursday 17 November 2016...Moderate
west swell will keep seas steep through this evening, but there
won't be much in the way of wind. Seas will subside below 10 feet
tonight, but they won't stay down very long because a strong front
will move onshore Friday night. This front will bring gale force
south winds and very steep seas to all of the coastal waters
except for a small area near Brookings. Winds will diminish
briefly Saturday but another front will bring another round of
gales Saturday night. This time there will be moderate to heavy
west to northwest swell as well. More fronts will follow through
the weekend and into next week, and gale force winds may accompany
some of these fronts as well. JRS
&&
.PREV DISCUSSION... /Issued 335 PM PST Thu Nov 17 2016/
SHORT TERM...
Mostly clear skies this afternoon will be interrupted by
increasing high clouds this evening and increasing mid clouds
after midnight through Friday morning. Temperatures tonight will
be chilly again, though freezing conditions are not expected
anywhere they have not already occurred. Frost is possible in
areas where it occurred last night, and some areas in Jackson,
Josephine, and western Siskiyou Counties are likely to see areas
of frost late tonight into the morning. For some locations, such
as Medford Airport, temperatures will threaten and possibly go a
bit lower than the coldest recorded, thus far, this season. For
most areas, high clouds and increasing winds above the boundary
layer will keep it at the same of a little warmer than last
night.
Friday through the weekend a cool and stormy period is expected,
and some wind advisories have been issued for the Shasta Valley,
Bear Creek portions of the Rogue Valley, and portions of the East
Side. Some guidance suggests winds in the Shasta Valley could get
into low end wind warning range, but pattern recognition indicates
that winds will likely fall short of the 58 mph gusts needed for
that.
The Winter Storm Watch remains in effect for areas above 3500 feet
in the Mount Shasta area. Agree with the previous forecaster's
reasoning regarding this system. Ultimately, what materializes in
terms of snow levels will be dependent on precipitation rates and
related storm strength. The NAM12 indicates nearly 1.5-2 inches of
water for the Mount Shasta area in just 12 hours late Friday
evening through mid Saturday morning. Other models indicate about
half of this. Suspect that the NAM12 solutions will result in snow
levels between 3-3.5 kft and significant accumulations above
3.5kft, while the GFS and ECMWF solutions would result in
significant snow mostly above 4kft. Thus, we'll keep an eye on the
guidance for more consistency before decided on the watch.
Other areas will see lesser precipitation amounts, but still
significant, at times, in the mountains above about 4kft. BTL
LONG TERM...Monday through Thursday night...
The extended period continues the trend of the short term: active
weather with brief lulls between the precipitation and snow levels
hovering around 5000 feet through Tuesday. By Wednesday morning,
snow levels will be down to around 4500 feet, lowering farther
down to 3500 feet by Thursday morning. Precipitation will be
around during this time frame, which will therefore create travel
concerns for the Thanksgiving holiday.
Monday will begin as a showery day, with showers tapering off as a
weak ridge passes through the area Monday afternoon and evening. By
Tuesday morning, the next front will be approaching the waters,
pushing inland through the day Tuesday and overnight. From there,
models start to differ. They've almost flipped from what was shown
yesterday. The EC now sends the main bulk of the energy south of the
area into southern California. As it does this, the flow splits,
leaving our area under the influence of a more zonal flow aloft.
This will dry out conditions by Wednesday evening and create a brief
lull between this system and the next due in Thursday morning. On
the other hand, the GFS now looks like yesterday's 12z run of the
EC, pushing a stronger trough through the area. The GFS solution
would continue the precipitation through Wednesday night, with no
break in the precipitation and resulting in lower snow levels
associated with the upper trough passage. Looking at the ensemble
mean for the EC, the mean is in pretty good agreement with the
deterministic GFS. So for the extended went with general blend of
the EC/GFS with more of a lean toward the GFS.
However, either way you look at it, snow levels will be low enough
to warrant travel concerns for Thanksgiving week. A blend between
the two yields snow levels of around 4000-4500 feet with even lower
snow levels expected overnight Wednesday. Given the variability in
solutions, confidence in details with timing or amounts is low at
this time. BR-y
AVIATION...17/18Z TAF cycle...IFR conditions in the valleys west of
the Cascades will lift to VFR later this morning. A brief period of
high pressure will be in control today, making for quiet weather for
most of the area. The exception will be over the waters where there
will be the possibility of some isolated showers through the
afternoon. There will be high clouds streaming over the area today
ahead of the next front expected to arrive later Friday. Due to the
stable air mass expected today, tonight will likely feature more in
the way of fog instead of low clouds, at least for valleys west of
the Cascades. BR-y/SK
Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.
MARINE...Updated 145 PM PST Thursday 17 November 2016...Moderate
west swell will keep seas steep through this evening, but there
won't be much in the way of wind. Seas will subside below 10 feet
tonight, but they won't stay down very long because a strong front
will move onshore Friday night. This front will bring gale force
south winds and very steep seas to all of the coastal waters except
for a small area near Brookings. Winds will diminish briefly
Saturday but another front will bring another round of gales
Saturday night. This time there will be moderate to heavy west to
northwest swell as well. More fronts will follow through the weekend
and into next week, and gale force winds may accompany some of these
fronts as well.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 PM Friday to 10 AM PST Sunday for
ORZ030-031.
Wind Advisory from 10 AM Friday to noon PST Saturday for ORZ026.
CA...Wind Advisory from 10 PM Friday to 10 AM PST Sunday for
CAZ081-085.
Winter Storm Watch from Friday evening through Saturday morning
ABOVE 3500 FEET for for CAZ080>083.
Pacific Coastal Waters...Small Craft Advisory from 7 AM Friday to
10 PM PST Saturday for PZZ356.
Gale Warning from 7 AM Friday to 10 PM PST Saturday for
PZZ350-356-370-376.
MAS/BTL/MND/JRSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 9:02 AM PST | High Wind Warning | MFR | Siskiyou | 24 hr |
Nearby
Winter Storm Warnings in California, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.